By Dr. Denise Crumbaker, DVM
A recent patient that was hospitalized by our clinic’s emergency service was there not because of a trauma or acute illness, but because he had eaten approximately 30 pieces of sugar free gum earlier in the day. While the gum itself wouldn’t have been a big deal for a larger breed dog, the concerning factor was that the gum contained a substance known as xylitol which has actually been shown to exert toxic effects in dogs.
Xylitol is a natural substance obtained from the bark of birch trees. It is typically used in human products as an artificial sweetener. The benefits of xylitol are that it generally has minimal effect on plasma glucose or insulin levels, making it a popular choice amongst diabetics. One of the most common places to find xylitol is in sugar free gum or mints, but it can also be found in a powder form that is utilized as a sugar substitute when cooking.
Dogs, however, metabolize xylitol differently than people do and that is why it causes such profound effects. A dog that consumes xylitol will have a large release of the hormone insulin, which can cause a dangerous drop in their blood sugar. Clinical signs include lethargy, weakness, disorientation, and, in some cases, seizures. One of the most serious side effects seen in a subset of dogs that consume a large dose of xylitol is acute liver failure. Initially the signs of liver failure can be very subtle and include loss of appetite, vomiting, diarrhea, and lethargy but signs will eventually progress to jaundice (yellow coloring to eyes and skin), depression, and possibly unexplained bleeding and/or bruising.
Treatment of xylitol toxicity depends on a variety of factors. If the dog is not showing signs of toxicity and the ingestion was within four hours from the exam, many veterinarians will attempt to make the dog vomit the material. The goal is to remove the xylitol containing material from the GI tract, thus minimizing the amount of the material the dog will metabolize and reducing clinical signs. If the dog is showing signs of low blood sugar or if they have had any type of seizure activity, they will likely be hospitalized and started on IV fluids containing dextrose to help raise their blood sugar. Most dogs with these signs will only need to be in hospital for 1-2 days on average as the effects of the xylitol leave the body. Dogs showing signs of liver failure, on the other hand, often have to be hospitalized for multiple days or weeks depending on the degree of liver damage and what supportive measures need to be taken to treat the dog.
In conclusion, the most important thing for dog owners to do if their pet has possibly consumed a xylitol-containing product is to contact their veterinarian or the ASPCA’s Animal Poison Control Center for further direction. This will allow for treatment to be expedited and to hopefully minimize the chance of severe toxicosis. The number for the ASPCA Animal Poison Control Center is (888) 426-4435.
AMVS is a 24-hour veterinary facility providing specialty internal medicine, surgery, emergency and critical care, physical rehabilitation, pain management, and blood bank services for pets. They are located in Longmont at 104 S. Main St. For more information, go to www.AspenMeadowVet.com.Print This Post